Alert archive / Kansas / Special Weather Statements in 2015

Special Weather Statement, NWS Dodge City, KS

August 7, 2015Hamilton County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 7, 2015, 5:01 PM MDT for Hamilton County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2015, 5:01 PM MDT (23:01 UTC)
Expired
Aug 7, 2015, 6:00 PM MDT
In force
59 min
Issued by
NWS Dodge City, KS

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 140 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1070 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1070 J/kg
Mixed-layer CIN
-386 J/kg
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

900 
WWUS83 KDDC 072301
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
501 PM MDT FRI AUG 7 2015
 
KSZ061-080000-
HAMILTON KS-
501 PM MDT FRI AUG 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 600 PM
MDT...

AT 500 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR HOLLY...OR 7 MILES WEST OF COOLIDGE...MOVING NORTHEAST AT 50
MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SYRACUSE AND COOLIDGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DODGE CITY.

&&

LAT...LON 3826 10204 3826 10158 3789 10156 3791 10204
TIME...MOT...LOC 2300Z 243DEG 45KT 3808 10214 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:05 PM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 7, 2:05 PM MDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CDT FRI AUG 7 2015

...UPDATE TO LONG TERM...

.SHORT TERM...(THIS EVENING THROUGH Saturday)
ISSUED AT 100 PM CDT FRI AUG 7 2015

There is a slight chance for thunderstorms tonight into early
Saturday as short range models indicate an upper level shortwave
trough across the Great Basin turning eastward through the
Central Rockies this evening and ejecting out into the high
plains of northeast Colorado and western Nebraska overnight.
Although more favorable upper level dynamics will remain off to
our north in the form of a +70kt jet streaming eastward across
Nebraska, enough may exist across northern portions of Kansas to
support a southward component to possible thunderstorm development,
particularly in the vicinity of a warm front that is projected to
lift slowly north across western Kansas today, reaching near the
Nebraska border by late this afternoon. As a result, the best shot
for thunderstorms will be across west central and potentially
central Kansas, to include the I-70 corridor. Based on NAM/GFS
model soundings, the potential for severe storms will be heightened
with SBCAPE values in excess of 3000 J/KG and extremely favorable
vertical shear profiles. Large hail, damaging winds, and an
isolated tornado or two will be possible with the strongest
storms.

.LONG TERM...(Saturday NIGHT THROUGH Friday)
ISSUED AT 302 PM CDT FRI AUG 7 2015

Medium range models indicate a series of H5 vort maxima continuing
to cycle through the westerlies aloft across Nebraska and northern
Kansas during the remainder of the weekend creating additional
thunderstorm chances across portions of western Kansas. A weak
frontal boundary is projected to push slowly south across western
Kansas late Saturday night into Sunday providing the focus
thunderstorm development, particularly with ample moisture pooled
ahead of the approaching boundary. Although the better dynamics
aloft will remain to our north across Nebraska, steep low/mid level
lapse rates and increased instability will create reasonable storm
chances Saturday night and again Sunday. Significant rainfall may be
possible with the strongest storms with NAM/GFS model soundings
showing PW values reaching in excess of 1.5 inches. Localized
flooding could be an issue. The focus for any precip chances is
expected to shift south and west closer to the Oklahoma and Colorado
borders respectively as the cold front pushes further south into
the Oklahoma panhandle before stalling out, creating an east to
southeasterly upslope flow across western Kansas.

Seasonal temperatures can be expected across western Kansas Sunday
as a weak cold front pushes slowly southward across the region. Look
for highs generally up into the 90s(F) across west central and
southwest Kansas to near 100F in south central Kansas near the
Oklahoma border Sunday afternoon. Slightly lower temperatures are
likely Monday as the aforementioned cold front pushes further south
into the Oklahoma panhandle. Highs may only reach the mid to upper
80s(F) Monday afternoon. A gradual warming trend will ensue Tuesday
as the stalled frontal boundary begins to lift back to the north
across western Kansas.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Saturday AFTERNOON)
ISSUED AT 1207 PM CDT FRI AUG 7 2015

VFR conditions will prevail at all TAF sites through early Saturday
morning. Southeasterly winds of around 15 to 25kt will persist this
afternoon as a surface low becomes more organized across southeast
Colorado. Winds are then expected to turn more southerly tonight
whild subsiding somewhat as the surface low begins lifting
northeast across southwest and west central Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72 100  73  94 /  10  10  20  40
GCK  70  98  69  91 /  20  20  30  40
EHA  70  97  69  91 /  10  20  30  30
LBL  72 100  73  94 /  10  10  10  40
HYS  71  97  70  90 /  30  10  30  40
P28  75 102  75  98 /  10   0  10  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY until 8 PM CDT this evening for KSZ089-090.

&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Aug 7, 2:30 AM MDT, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
330 AM CDT FRI AUG 7 2015

KSZ030-031-043>046-061>066-074>081-084>090-081200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
330 AM CDT FRI AUG 7 2015 /230 AM MDT FRI AUG 7 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WEAK UPPER LEVEL DISTURBANCE WILL APPROACH WESTERN KANSAS TODAY,
ALONG WITH A WARM FRONT. THERE IS A SMALL CHANCE OF THUNDERSTORMS
THIS MORNING AND THEN AGAIN LATE THIS AFTERNOON AND EVENING. IF AN
ISOLATED STORM DOES DEVELOP LATE THIS AFTERNOON, IT COULD CONTAIN
HAIL AS LARGE AS GOLF BALLS AND WINDS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE SATURDAY THROUGH MONDAY.
A FEW OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

JF

In the hours before

Special weather statement, Aug 7, 5:01 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
501 PM MDT FRI AUG 7 2015

KSZ061-080000-
HAMILTON KS-
501 PM MDT FRI AUG 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 600 PM
MDT...

AT 500 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR HOLLY...OR 7 MILES WEST OF COOLIDGE...MOVING NORTHEAST AT 50
MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SYRACUSE AND COOLIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DODGE CITY.

&&

LAT...LON 3826 10204 3826 10158 3789 10156 3791 10204
TIME...MOT...LOC 2300Z 243DEG 45KT 3808 10214

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:22 AM MDTSpecial Weather StatementDDCScott38 min
Aug 7, 5:13 AM MDTDense Fog AdvisoryDDCClark, Finney, Ford, Grant, Gray, Hamilton and 8 more2 hr
Aug 7, 1:20 PM MDTHeat AdvisoryDDCBarber, Comanche6 hr

Nearby

Special Weather Statements in Kansas, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.